Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 77, NWS Las Vegas, NV

July 30, 2015Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2015, 1:34 PM PDT for Esmeralda County, Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2015, 1:34 PM PDT (20:34 UTC)
Expired
Jul 30, 2015, 4:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Esmeralda County, NV, Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
3107 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WGUS55 KVEF 302034
FFWVEF
NVC009-023-302330-
/O.NEW.KVEF.FF.W.0077.150730T2034Z-150730T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
134 PM PDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...
  SOUTHEASTERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 430 PM PDT
    
* AT 132 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER GOLD POINT. THE STORM IS MOVING NORTHWEST AT 10 
  MPH. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.  FLASH FLOODING 
  IS LIKELY TO IMPACT HIGHWAY 267 BETWEEN SCOTTY'S CASTLE AND SCOTTY'S 
  JUNCTION. ADDITIONAL STORMS MAY IMPACT HIGHWAY 95 BETWEEN BEATTY 
  AND LIDA JUNCTION WITH FLASH FLOODING POSSIBLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GOLD POINT...SCOTTY'S JUNCTION AND LIDA JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3762 11711 3722 11657 3687 11704 3727 11757

$$

OUTLER
1 follow-up statement
150 
WGUS75 KVEF 302326
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM PDT THU JUL 30 2015

NVC009-023-302336-
/O.EXP.KVEF.FF.W.0077.000000T0000Z-150730T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-ESMERALDA NV-
426 PM PDT THU JUL 30 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL NYE AND SOUTHEASTERN
ESMERALDA COUNTIES WILL EXPIRE AT 430 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. MINOR FLOODING REMAINS POSSIBLE AS WATERS RECEDE.

LAT...LON 3762 11711 3722 11657 3687 11704 3727 11757

$$

LERICOS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:50 AM PDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jul 30, 2:50 AM PDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 AM PDT THU JUL 30 2015

.SYNOPSIS...THE COMBINATION OF A DISTURBANCE MOVING NORTHWESTWARD
ACROSS SOUTHERN CALIFORNIA ALONG WITH SUFFICIENT MOISTURE WILL
RESULT IN SHOWERS AND THUNDERSTORMS AROUND TODAY MAINLY SOUTH AND
WEST OF LAS VEGAS. LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD RESULT
IN FLASH FLOODING. LINGERING MOISTURE WILL RESULT IN THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE AREA THROUGH
MONDAY. BY TUESDAY, DRIER AIR SHOULD WORK ON IN ENDING THE CHANCE OF
SHOWERS AND THUNDERSTORMS IN MOST AREAS.
&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

A BAND OF MAINLY LIGHT TO MODERATE RAIN SHOWERS WAS HEADING WEST-
NORTHWEST EARLY THIS MORNING ACROSS THE DESERTS OF SAN BERNARDINO
COUNTY WITH VERY LIGHT RETURNS DEVELOPING BEHIND THIS ARC. MEANWHILE
MID AND HIGH LEVEL CLOUDS HAVE SPREAD INTO MUCH OF THE SOUTHERN AND
EASTERN PARTS OF THE AREA. OVERALL, THIS CREATES SOME CONCERN WITH
HOW THINGS WILL SHAKE OUT TODAY AS THIS MAY LIMIT INSTABILITY
POTENTIAL AT LEAST FOR THE REST OF THIS MORNING. HOWEVER, THE LATEST
LAPS ANALYSIS SHOWS THE TIGHT INSTABILITY GRADIENT BETWEEN UNSTABLE
AND VERY STABLE AIR CURRENTLY RUNS ALONG THE CALIFORNIA-NEVADA
BORDER THEN ACROSS NORTHERN CLARK COUNTY AND THEN EAST ACROSS THE
WESTERN END OF THE GRAND CANYON. THIS LINE IS NOT GOING TO MOVE MUCH
THROUGH THIS AFTERNOON AND EVENING, THUS IF YOU ARE NORTH OF HERE
TODAY AND TONIGHT SHOULD TURN OUT DRY WITH A PARTLY CLOUDY SKY ON
AVERAGE.

PWATS ARE ALMOST DOUBLE WHAT THEY WERE AT THIS TIME YESTERDAY
MORNING PER THE LATEST IPW SENSORS ACROSS THE AREA. VALUES ARE
MAINLY BETWEEN 0.90 INCH AND 1.60 INCH THIS MORNING (LOWEST NORTH
AND HIGHEST SOUTH). WE WILL REMAIN IN A SOUTH TO SOUTHEAST FLOW
ALOFT TODAY AND THUS THESE VALUES WILL STILL GO UP A LITTLE MORE.

WHAT WE HAVE GOING TODAY IN FAVOR OF CONVECTION BESIDES TERRAIN TO
DRIVE IT WILL BE AN INVERTED TROUGH IN THE MID-LEVELS ALONG WITH AN
ACCOMPANYING ELONGATED AREA OF VORTICITY THAT IS SLATED TO HEAD
NORTHWEST ACROSS SOUTHERN CALIFORNIA TOWARD SOUTHERN NEVADA. BOTH
THE 00Z OPERATIONAL WRF AND GFS SHOW SUFFICIENT INSTABILITY AND CAPE
BY THIS AFTERNOON. VALUES OF 0 TO -2 FOR SURFACE COMPUTED LI'S AND
CAPE VALUES OVER 1000 J/KG ARE SHOWN ON THE WRF. THE GFS IS SLIGHTLY
MORE STABLE AND SHOWS LESS CAPE. THE THING THAT MAY BE GOING AGAINST
US IS HEATING AS THE CLOUD COVER THIS MORNING AROUND MAY DELAY US. I
SUSPECT TODAY, CONVECTION MAY GET GOING EARLIER ON DIFFERENTIAL
HEATING BOUNDARIES BETWEEN CLOUDIER AND SUNNIER AREAS. THE STEERING
FLOW TODAY REMAINS EAST TO SOUTHEAST AT 10-20 KTS ACROSS THE
SOUTHERN HALF OF THE AREA. THIS SHOULD ALSO HELP TO DRIVE ACTIVITY
OFF THE HIGHER TERRAIN WHERE IT FIRES AND INTO THE VALLEYS.

GIVEN THE EXTRA FORCING TODAY FROM THE TROUGH AND VORTICITY AREA
ACCOMPANYING IT AS WELL AS THE HIGH MOISTURE CONTENT TO THE AIR,
WHICH WILL GIVE STORMS A GOOD UNLOAD FACTOR FOR RAINFALL, A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF SOUTHEAST CALIFORNIA AND
PARTS OF CLARK COUNTY. THE MOST LIKELY TIME FOR ACTIVITY WILL BE
LATER THIS MORNING INTO EARLY THIS EVENING. ALTHOUGH THE STEERING
FLOW IS ENOUGH TO MOVE STORMS, WE COULD STILL SEE SPOTS GET AN INCH
OR TWO OF RAIN IF ANY STRONGER STORMS GET GOING. IT SHOULD BE NOTED
THAT NOT ALL AREAS IN THE WATCH WILL SEE STORMS AND IN INYO COUNTY,
THE POTENTIAL FOR FLOODING IS GREATER FURTHER SOUTH.

THIS EVENING LOOKS INTERESTING. GIVEN THE STEERING FLOW FROM THE
EAST, SOME ACTIVITY MAY HEAD WEST TOWARD THE COLORADO RIVER VALLEY
FROM NORTHWEST ARIZONA AND THUS POPS WERE RAISED HERE FROM LAUGHLIN
ON SOUTH. THE LAS VEGAS VALLEY MAY SEE SOME ACTIVITY ON THE EDGES OF
THE VALLEY, ALTHOUGH THE 00Z OPERATIONAL GFS SHOWS ACTIVITY HEADING
IN THIS EVENING AND LASTING MUCH OF THE NIGHT. AT THIS TIME, IT IS
FELT THIS IS AN OUTLIER AND THUS THE FORECAST FOR THE HEART OF THE
LAS VEGAS VALLEY REMAINS DRY. HOWEVER, STORMS MAY BRUSH PARTS OF
HENDERSON FROM ANY ACTIVITY THAT GOES FURTHER EAST AND SOUTH. IN
ADDITION, THE UPSLOPE COMPONENT TO THE FLOW MAY CRANK OUT SOME
ACTIVITY ON THE WEST SIDE OF THE VALLEY.

MOST ACTIVITY SHOULD END TONIGHT WITH THE LOSS OF HEATING. WITH
MOISTURE REMAINING IN PLACE THROUGH SATURDAY, SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP ONCE AGAIN BOTH DAYS AND WILL BE
POSSIBLE IN ANY PART OF THE AREA MAINLY IN THE AFTERNOON AND EVENING
WITH HEATING AND TERRAIN PRIMARILY DRIVING STORMS. IF ANY ADDITIONAL
WAVES FORM IN THE FLOW, THEY MAY HELP ENHANCE CONVECTION, BUT
CONFIDENCE IN THIS IS LOW AT THE TIME. THEREFORE POPS WERE MAINLY
LEFT ALONE EXCEPT FOR A FEW TWEAKS IN FAVORED TERRAIN SPOTS. AGAIN,
ANY STRONGER OR SLOW MOVING STORMS COULD RESULT IN FLASH FLOODING
WITH GUSTY WINDS, BLOWING DUST AND HAIL ALSO THREATS.

TEMPS WILL REMAIN NEAR NORMAL. I DID ADJUST A FEW HIGHS UP FOR TODAY
AND TWEAKED LOW TEMPS IN A FEW SPOTS AS WELL THE NEXT FEW NIGHTS. A
BLEND OF CONS MODELS AND STATISTICAL GUIDANCE WAS USED.

.LONG TERM...SUNDAY THROUGH THURSDAY.

THE LATEST MODEL GUIDANCE CONTINUES TO INDICATE A LOW GRADE MONSOON
PATTERN THROUGH THE END OF THE PERIOD...WITH IT POTENTIALLY
BEGINNING FAIRLY ACTIVE WITH HIGHER SHOWER AND STORM CHANCES ACROSS
MAINLY THE NEVADA AND ARIZONA ZONES SUNDAY. THIS DEPENDS ON THE
TIMING AND TRAJECTORY OF AN UPPER LEVEL WAVE THAT BOTH THE 00Z GFS
AND ECMWF HAVE TRANSLATING THE AREA EARLY SUNDAY MORNING. KEPT POPS
IN THE 20 TO 30 RANGE FOR NOW TO COVER FOR THIS SCENARIO...WITH
FURTHER UPDATES EITHER WAY DEPENDING ON HOW CONSISTENT OR NOT
CONSISTENT FUTURE GUIDANCE IS IN HANDLING THIS POTENTIAL FEATURE.

MONDAY...DRIER SOUTHWEST FLOW IS EXPECTED TO BEGIN TO FILTER INTO
THE REGION AND SCOUR OUT SOME OF THE MOISTURE THAT IS IN
PLACE...PARTICULARLY IN THE CALIFORNIA ZONES. DESPITE THIS...THE 00Z
ECMWF DEPICTS ANOTHER MID/UPPER WAVE TRAVERSING THE AREA...YIELDING
SHOWER AND THUNDERSTORM CHANCES ACROSS THE NEVADA AND ARIZONA ZONES.
THIS...ALONG WITH THE FACT THAT MODEL GUIDANCE TENDS TO BE ON THE
AGGRESSIVE SIDE IN SCOURING OUT MOISTURE THIS TIME OF YEAR WAS TAKEN
INTO CONSIDERATION...AND MINIMUM CHANGES TO POPS WERE MADE FOR
MONDAY FOR THE TIME BEING. TUESDAY THROUGH WEDNESDAY...DRIER AIR IS
EXPECTED TO SPREAD ACROSS MUCH OF THE AREA...AS A SHORTWAVE FROM AN
UPPER LEVEL LOW OFF OF THE COAST OF BRITISH COLUMBIA SWEEPS ACROSS
THE GREAT BASIN. THERE ARE HINTS IN GUIDANCE OF LOW GRADE MOISTURE
MAKING A RETURN BY THURSDAY AS HIGH PRESSURE SHIFTS BACK TO THE WEST
AND PULLS MOISTURE NORTHWARD. TEMPERATURES WISE...GIVEN THE MOISTURE
THAT IS EXPECTED TO REMAIN IN PLACE...AFTERNOON HIGHS WILL RUN
AROUND SEASONAL NORMALS THROUGH THE PERIOD WITH THE WARMEST DAYS
LIKELY COMING ON MONDAY AND TUESDAY WITH DRIER SOUTHWEST FLOW
FILTERING THROUGH THE AREA.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL MAINLY FAVOR AN EASTERLY
COMPONENT THROUGH THIS AFTERNOON TRENDING EVENTUALLY MORE SOUTHEAST
AT 5-10 KTS. ALTHOUGH DRY CONDITIONS ARE EXPECTED AT KLAS TODAY,
THERE IS A CHANCE OF SHRA/TSRA TODAY OVER THE MOUNTAINS MOSTLY WEST
AND SOUTH OF KLAS. THE BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS
WILL BE IMPACTED BY THUNDERSTORMS ESPECIALLY AFTER 18Z TODAY AND
BEFORE 04Z OR SO FRIDAY. ANY OUTFLOW FROM STORMS COULD IMPACT WINDS
AT THE AIRPORT COMPLEX. OTHERWISE EXPECT MAINLY SCT-BKN CLOUDS AOA
13K FEET AT KLAS. WINDS TONIGHT AWAY FROM ANY SHRA/TSRA OR OUTFLOW
SHOULD FAVOR A SOUTH TO SOUTH-SOUTHWEST DIRECTION AT 5-10 KTS.

THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL BE POSSIBLE ACROSS AREAS SOUTH OF KBIH-
KLAS-KIGM LINE TODAY ESPECIALLY AFTER 18Z. GUSTY AND ERRATIC WINDS
AS WELL AS CIGS AND VSBY REDUCED TO MVFR OR LOWER ARE POSSIBLE IN
AND NEAR ANY SHRA/TSRA. LOCAL MOUNTAIN OBSCURATIONS POSSIBLE.
OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL DIURNAL TRENDS WITH SCT-
BKN CLOUDS AOA 10K-15K FEET. SHRA/TSRA SHOULD START TO DECREASE IN
COVERAGE BETWEEN 03Z AND 06Z FRIDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...STACHELSKI
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 30, 1:31 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
07/30/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP HAS REPORTED ROADWAY FLOODING FROM RICE AVE WEST
            THROUGH JOSHUA TREE WITH WATER COVERING THE ROADS IN
            SEVERAL LOCATIONS ON HIGHWAY 62.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:30 PM PDTFlash Flood WatchVEFClark, Nye24 hr

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.